Gaining Weight? Maybe Its Your Medicine | Reader's Digest

Gaining Weight? Maybe It’s Your Medicine

If you're gaining weight for no reason or having trouble losing it, check the contents of your medicine cabinet.

By Regina Nuzzo | | March 2012

Drugs for: Bipolar disorder or schizophrenia

Could cause weight gain: Olanzapine (Zyprexa), quetiapine (Seroquel), risperidone (Risperdal), clozapine (Clozaril, Fazaclo), lithium

Skinny alternative: Ziprasidone (Geodon)

Our expert says: Drugs for bipolar disorder, especially olanzapine, are notorious for often causing huge weight gains in a short amount of time. Ziprasidone operates differently and is not associated with weight gain.

Drugs for: Hormonal birth control

Could cause weight gain: High–dose progesterone formulations, such as medroxyprogesterone (Provera, Depo-Provera)

Skinny alternative: Low-dose progesterone hormonal birth control formulations

Our expert says: Progestin hormones are so effective at causing weight gain that they’re often prescribed for that purpose in cancer and AIDS patients. One study found that women gained an average of six pounds during the first year on these medications.

Drugs for: Asthma, allergies, inflammation

Could cause weight gain: Oral corticosteroids, including prednisone

Skinny alternative: Inhaled corticosteroids

Our expert says: Taking corticosteroids orally affects the entire body, which is why pills are more likely to cause weight gain than the same medication inhaled straight into the lungs.

  • Your Comments

    • http://www.facebook.com/people/John-Matthews/100002663005686 John Matthews

      There are lot’s of Supplement are here in the market.You should consult to physician before taking any medicine or  Supplement…etc and If you want to get more information about that visit stayfitnutrition website.

    • http://www.facebook.com/people/David-Christensen/1024269097 David Christensen

      I have been told that my Lantus is one of the insulins that cause weight gain, but that Levimir is better……. True or not true???

    • Marie Gilman

      All drugs can (indirectly) cause weight gain – along with pollution, smoking, alcohol, chlorine in tap water – together with STRESS (the no 1 cause of weight gain) and of course OVEREATING (ie calories taken in, not being burned off).  The reason is: all of the above compromise the absorption cells in the small intestine (the VILLI and MICROVILLI) so you end up not absorbing all the essential nutrition from your food. Then the body cries out for more, because it’s not receiving what is required, and so on and so on = weight gain!  Keep your Villi and Microvilli clean and fully-functioning by eating more fibre, drinking more water, making healthier food choices, cleaning up your habits, getting off the couch and going for a walk in the park.

    • Sandra

      Very very interesting….nice to know these facts…Thank you for the information

    • http://profile.yahoo.com/3MXT2RIZZYIVBUEQ6A47Q2DCRA sugarmingle.com

       
      ↑ ↑ ↑ ↑ ↑ ↑ ↑ ↑ ↑ ↑a  nice place where you can meet rich or beautiful singles~<3 <3